Tamoxifen Blues (probably not a great song title) :)

1 Feb

Hello All,

So, one of the things that I haven’t mentioned on here yet is the fact that I am taking a new drug (yippee . . . that is a very facetious yippee, by the way). The new drug is Tamoxifen. It is given to pre-menopausal women who have ER+ cancer (cancer that is estrogen responsive). Tamoxifen does not block the production of estrogen in my body. Instead, how it supposedly works is to block the effects of estrogen in my body. I have a lot more to learn about this drug (how it works, etc.).

I generally do the research long before taking the drug. But, Tamoxifen has been around for 30 years of more and is the standard drug used as a way to help reduce the risk of recurrence – of the cancer coming back. So, I am supposed to be on this drug for 5 years. I have met women who have been on it for 4 or 5 years (some stop taking it earlier than others and some, try it out for a few months and stop and some, just don’t take it at all).

As I want to do everything that I possibly can to reduce the risk of recurrence, I am taking this drug. But, it is definitely something that I have to adjust to. The normal dose is 20 mg per day. I started with that dose, took it as prescribed and within about 2 hours was nearly upside down – the room was spinning, I was very dizzy and had to walk holding on to the walls and furniture just to make my way to the restroom.

So, the next day I got on the internet and read several breast cancer forums where the topic was Tamoxifen. There were many women who said that after trying the drug for a few months – decided not to take it again because the side effects were just too great.

Then I came across a woman who said that she had a lot of problems with the drug initially (when she was on the 20 mg dose), but really wanted (as, of course I do) to stay on it for the benefits it provides in helping to reduce the risk of recurrence. She said that since she has always been sensitive to medications of nearly any kind (me too), that she decided to stop taking the 20 mg dose and instead,”build up” to the 20 mg dose. She did this by taking 5 mg for a week, then 10 for the next week, then 15 the next week and then finally up to 20 mg the following week.

She said that by doing it this way, she did not have the symptoms that she originally had when she just started taking the 2o mg dose (without gradually building up and letting her body adjust to increases in the drug over time).

Well, after taking that one 20 mg dose and having a pretty bad reaction to it, I decided to wait on taking anymore until I could see my oncologist up at UCLA (it was only a few days later anyway, and I just did not want to go trying something out without her input).

Well, I asked her about that and she said that it was fine to start out that way. So, that’s what I am doing. I took the 5mg dose for about 2 1/2 weeks. I had symptoms at first (milder form of what I had experienced with the one 20 mg dose) and then eventually virtually no symptoms as far as I could tell.

Well, I upped the dose this past Friday night to 10 mg. The first dose kept me up all night (it can have the effect of either making you drowsy or causing insomnia). I experienced some dizziness and nausea in the night, but nothing too bad. Then Saturday, again, another 10 mg dose, more symptoms than the night before. Then again last night and wow – more symptoms than the prior to nights. I did not have, however, the insomnia at all, instead I was quite tired and went to sleep pretty easily last night. But, I woke up in the night several times with symptoms.

Still, since I did adjust to the 5 mg dose – over time – I think that I will eventually adjust to the 10 mg dose and then once I do, I will increase it up to 15 and so on. It is clearly pretty strong stuff. I woke up not feeling too well from it today. But, what are you going to do? Or, I guess I should say, what am I going to do – – pretty much everything I just said – gradually increase the drug over time until I adjust to it, which I hope my body will do – it is amazing how just upping it from 5 mg to 10 mg this past weekend has made such a difference in how I feel. Ugh. But, I will get there.

So that is my Tamoxifen story for now. I will conduct my own research on it and see what I can learn about the drug and any way that I can through diet and/or exercise perhaps reduce the side effects and or compensate for anything else the drug might cause.

How’s this for great advice – when I picked up the drug – the pharmacist told me “not to read the list of side effects” . . . nice. 🙂

So, that is my Tamoxifen story so far . . . we’ll see how it goes the rest of the week.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: